Utah, 2018Wildfire in Utah, August 1 to 31, 2018
August 1 to 31, 2018 · NWS SLC · 1 event in 1 county or zone
The Dollar Ridge Fire in northern Utah began on July 1 and burned for two months before being effectively contained. Note that this episode began in July.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Dollar Ridge Fire in northern Utah began on July 1 and burned for two months before being effectively contained. Note that this episode began in July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 31, 8:47 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Jul 31, 8:47 PM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
947 PM MDT Tue Jul 31 2018
.SYNOPSIS...Persistent high pressure across the Great Basin will
slowly shift south. Monsoonal moisture will build into the area
midweek and remain in place the end of the week.
&&
.DISCUSSION...Upper level ridging continues to shift south and
east this evening. The main impact of this shift will be another
iteration of the southwest monsoon affecting much of the state
Wednesday through at least Friday. Precipitable water values will
increase overnight and through the day Wednesday across much of
Utah. This combined with SBCAPE between 500-1000 J/kg (possibly
as high as 1500 J/kg across southwest Utah) and little deep layer
shear should support fairly widespread, relatively weak
convection.
Forward propagating Corfidi vectors favor an eastward movement to
the convection across much of the state through the afternoon. By
evening, this shifts to more of an east-southeast vector across
south central and southeast Utah. This type of motion is not
favorable for down drainage motion for southwest Utah, but can be
favorable for portions of the Grand Staircase, the San Rafael
Swell and Capitol Reef National Park. Regardless, thunderstorms
will be capable of producing heavy rainfall Wednesday afternoon
and evening...especially across prone areas such as slot canyons,
slick rock areas and recent burn scars.
Updated the forecast this evening to trend pops toward recent CAMS
trends. No additional updates are anticipated.
&&
.AVIATION...VFR conditions will prevail at SLC through the TAF
period. Northerly winds will shift to the southeast between
05-06Z.
&&
.FIRE WEATHER...The persistent hot and mostly dry conditions of
the past several days looks to be coming to end beginning
Wednesday. The strong high pressure aloft across the Great Basin
will slowly shift south the next couple of days. This shift will
allow the deep layer moisture over Nevada to work east across Utah
starting Wednesday. Wetting rains, cooler temperatures and higher
humidities are expected through the middle and latter half
portions of the week.
Modestly drier air will work east across the northern fire
districts heading into the weekend. Down south the moisture will
linger and maintain scattered showers and storms Saturday. The
drier air should finally press south and take out the bulk of the
remaining convection late in the weekend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
Kruse
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 31, 3:16 AM MST, 20 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
416 AM MDT Tue Jul 31 2018
UTZ001>016-019>021-517-518-WYZ021-011300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
416 AM MDT Tue Jul 31 2018
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Isolated to scattered showers and thunderstorms may bring locally
heavy rainfall, including Zion National Park.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Coverage of showers and thunderstorms will increase across the
region mid to late week. Locally heavy rainfall is expected,
especially across southern Utah. This will bring the threat of
flash flooding to prone areas such as recent burn scars, slot
canyons, normally dry washes and slick rock areas.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Wildfire, Wasatch Plateau/Book Cliffs
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Wasatch Plateau/Book Cliffs forecast zone
- Property damage
- $25 million
- Reported by
- Other Federal Agency
The Dollar Ridge Fire was a human caused wildfire that began during the afternoon of July 1. The fire burned 68,869 acres and destroyed 363 structures, including 74 homes. Costs to fight the fire were approximately $18 million, though rehabilitation efforts were projected to add significantly to the cost. At the height of the fire, approximately 1,100 people were evacuated from communities in Wasatch and Duchesne Counties. The fire was considered effectively contained on August 31, at 94% containment. Note that this event began in July.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 1 to 5, 201818 deaths · 1 event
- Rip Currents in Florida, August 1 to 5, 20183 deaths · 8 injured · 5 events
- Rip Currents in Alabama, August 1 to 5, 20183 deaths · 1 injured · 3 events
- Wildfire in California, August 1 to 18, 201838 injured · 2 events
- Wildfire in Washington, August 1 to 31, 2018$82 million · 2 events
- Rip Current in California, August 1, 20181 death · 1 event
- Wildfire in Idaho, August 1 to 31, 2018$7.7 million · 4 events
- Wildfire in Colorado, August 1 to 31, 2018$3.5 million · 1 event
- Tornadoes and Flash Flooding in Georgia, August 1 to 2, 2018$293,000 · EF1 · 14 events
- Wildfire in California, August 1 to 31, 20189 injured · 1 event
- Drought in Texas, August 1 to 31, 2018$48,000 · 28 events
- Flash Flood and Flooding in Virginia, August 1, 201845 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779631.